Kentucky, 2009

Hail and Damaging Winds in Kentucky, April 5, 2009

April 5, 2009 · NWS RLX · 3 events in 2 counties and zones

A strengthening low pressure system moved up the Ohio River Valley and into southern Ohio. Near and south of the low pressure center, a line of showers and thunderstorms formed as dew points rose into the lower 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening low pressure system moved up the Ohio River Valley and into southern Ohio. Near and south of the low pressure center, a line of showers and thunderstorms formed as dew points rose into the lower 50s. The precipitation raced east and northeast, through northeast Kentucky, at 50 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 6:49 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 5, 6:49 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT SUN APR 5 2009

.SYNOPSIS...
COLD FRONT TONIGHT...WITH SOME GUSTY SHOWERS AND STORMS. SHOWERY AND
MUCH COLDER MONDAY. SNOW SHOWERS MONDAY NIGHT THROUGH TUESDAY
NIGHT...ESPECIALLY MOUNTAINS. BRIEF VISIT BY HIGH PRESSURE MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
CONCERNED THAT WITH WARM AIR THIS EVENING AHEAD OF FRONT...THAT EVEN
THE GRADIENT WIND OF DEEPENING LOW PRESSURE OR MIXING DOWN WILL
RESULT IN WIND GUSTS NEAR 40 KNOTS.  POSTED A WIND ADVISORY FOR
OVERNIGHT.  LOW PRESSURE MAY BE TRACKING A BIT S OF MOST MODELS
WHICH WOULD LESSEN THE THREAT OF STRONG WINDS IN OUR COUNTIES NW OF
KUNI...BUT POSTED FOR ENTIRE CWA FOR NOW.

THE LACK OF MOISTURE FEEDING INTO THE FRONT THE MAIN LIMITING FACTOR
TO THUNDERSTORM DEVELOPMENT. DEW POINTS POOL AROUND 50. BUT WITH THE
STRONG DYNAMICS SOME SEVERE THUNDERSTORM WARNINGS MAY STILL BE
REQUIRED EVEN THROUGH LIGHTNING MAY BE LIMITED.

DID NOT CHANGE POPS BUT DID HOLD UP TEMPERATURES LONGER...AND KEPT
OVERNIGHT MINIMUM WARMER IN EASTERN COUNTIES.

&&

.SHORT TERM / MONDAY THROUGH 6 AM MONDAY/...
PERIOD IS DOMINATED BY VERY COOL AIR MASS...AND UNSETTLED MOIST
UPSLOPE FLOW...THAT CAUSES RAIN AND SNOW SHOWERS INCLUDING SOME SNOW
ACCUMULATION /ESPECIALLY HIGHER ELEVATIONS/.

MODELS IN QUITE GOOD AGREEMENT FOR MASS FIELDS AND SURFACE LOW
PLACEMENT WITH THE SYSTEM MONDAY. WINDS ON BACKSIDE OF LOW MAY REACH
ADVISORY CRITERIA IN MOUNTAINS MONDAY AFTERNOON AND EVENING...WITH
GUSTS PERHAPS EXCEEDING 45 MPH. AFTER BRIEF DRY SLOT BEHIND FIRST
FRONT EARLY MONDAY MORNING...A SECONDARY FRONT OF SORTS /MORE
OBVIOUSLY MARKED IN THE NAM/ AND RETURN OF DEEPER MOISTURE COMES
BACK IN FROM THE WEST MIDMORNING ONWARD. RELATIVE LULL IN SHOWERS
EARLY MORNING...GETS OVERCOME BY INSTABILITY SHOWERS THROUGH THE DAY
AS COLD AIR ADVECTION ENSUES. I FEEL THE NAM QPF FIELD IS TOO DRY
GIVEN THE NOTEWORTHY INSTABILITY AND LOW LEVEL MOISTURE AVAILABLE AS
SUGGESTED BY BUFKIT SOUNDINGS. PREFER GENERAL BROADBRUSH OF
SREF/GFS/ECMWF...WITH LESS ACTIVITY NORTH AND WEST OF OHIO RIVER BUT
EVERYONE SEEING AT LEAST SOME SHOWERS. 925MB TEMPERATURES TAKE UNTIL
00Z TUESDAY TO DROP BELOW ZERO FOR MOST OF THE AREA...SO CHANGE FROM
RAIN TO SNOW SHOWERS WILL TAKE TIME /EARLIEST AT HIGHEST
ELEVATIONS/.

FOR THE PERIOD OF MONDAY NIGHT THROUGH TUESDAY NIGHT...PERSISTENT
MOIST UPSLOPE FLOW EXISTS. WITH TIME...THE SHOWER ACTIVITY WILL
FOCUS MORE AND MORE TOWARDS THE HIGHER ELEVATIONS VERSUS THE
LOWLANDS. WIND TRAJECTORY IS INITIALLY FAVORABLE FOR ALL OF
MOUNTAINS FOR UPSLOPE SNOW...BUT SOME BACKING IN DIRECTION
EVENTUALLY FAVORS NORTHERN MOUNTAINS VERSUS FARTHER SOUTH. THOUGH
SNOW WILL BEGIN MONDAY NIGHT...IT WILL TAKE UNTIL TUESDAY MORNING
FOR DENDRITIC GROWTH ZONE TO SATURATE AS BEST OF COLD CORE ARRIVES.
DURING THE DAY TUESDAY...MUCH OF SNOW THAT FALLS WILL BE MELTING
BECAUSE OF THE HIGHER SUN ANGLE THIS TIME OF YEAR...AS WELL AS WARM
GROUND. FIGURING ON INCH OR LESS FOR LOWLANDS BY DAWN
TUESDAY...THOUGH MAINLY ON ELEVATED SURFACES AND GRASSY AREAS VERSUS
ACTUAL ROADWAYS. THE HIGHER MOUNTAINS OF WEST VIRGINIA...GENERALLY
ABOVE 2000 FEET ELEVATION...COULD HAVE 2 TO 3 INCHES BY DAWN
TUESDAY...WITH ADDITIONAL LIGHT ACCUMULATION TUESDAY THROUGH TUESDAY
NIGHT.

LAST OF UPSLOPE SNOW SHOWERS END WEDNESDAY MORNING. GFS SUGGESTS A
CLIPPER OF SORTS ON BACK SIDE OF LARGE UPPER TROUGH WEDNESDAY
AFTERNOON-EVENING...BUT WILL AWAIT MORE CONFIRMATION FROM ADDITIONAL
RUNS AND OTHER MODELS...BEFORE INTRODUCING TO THE ACTUAL FORECAST.

WITH GROWING SEASON JUST UNDERWAY FOR GENERALLY THE KY/OH/WV
TRI-STATE AREA...WILL MAINTAIN MENTION OF POSSIBLE FROST/FREEZE FOR
THE AFFECTED ZONES MONDAY NIGHT AND TUESDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
GOING ALONG WITH HPC IDEA OF A GENERAL ECMWF/GFS BLEND WITH MORE
EMPHASIS ON THE EURO MODEL AS TIME GOES ON.  GENERAL EAST COAST
TROUGH PATTERN WILL CONTINUE THROUGH THE PERIOD...LEADING TO
TEMPERATURES GENERALLY AT OR BELOW NORMAL THROUGH THE EXTENDED
PERIOD.

GFS WANTS TO BRING A CLIPPER-TYPE DISTURBANCE INTO THE TROUGH LATE
WEDNESDAY AND WEDNESDAY NIGHT.  THIS IS A NEW FEATURE THAT IS A BIT
SUSPICIOUS AND ABSENT FOR THE MOST PART FROM THE ECMWF...SO WILL BE
LEAVING ANY EFFECTS OUT FOR NOW OTHER THAN SOME CLOUDS.

MORE SIGNIFICANT H500 WAVE TREKS INTO THE CENTRAL PLAINS BY
THURSDAY...WITH WARM FRONT LIFTING NORTHWARD AHEAD OF IT.  HAVE SOME
CHANCE POPS FOR LIGHT RAIN TO START. FRONT MAY STALL OVER THE CWA
FOR A TIME UNTIL SURFACE WAVE KICKS IT EAST FRIDAY NIGHT.  COULD BE
A GOOD RAINMAKER FOR OUR AREA WITH AMPLE FLOW FROM THE GULF...PUT IN
LIKELY POPS IN EVEN AT THIS DISTANCE.  A PERIOD OF UPSLOPE-DRIVEN
SHOWERS MAY OCCUR THROUGH SATURDAY.  HIGH PRESSURE BUILDS BACK IN
FOR SATURDAY NIGHT AND SUNDAY.

HPC TEMPERATURES LEANED MORE TOWARDS THE ENSEMBLE MOS
GUIDANCE...WHICH WAS GENERALLY COOLER AND SEEMS MORE PRUDENT IN THIS
TROUGHING PATTERN.  DID NOT STRAY TOO FAR.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW LEVEL WINDS INCREASING WITH POSSIBLE 40 KNOT GUSTS AT THE
SURFACE IN SHOWERS AND NEAR FRONT.  CEILING AND VSBY BRIEFLY 2 TO 4
THSD FT AND VSBY 3 MILES IN SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT.  IN WAKE OF THE FRONT...HAVE DRY SLOT MOVING THROUGH 06-12Z
MONDAY...THEN CEILINGS AND VSBY LOWERING IN THE COLD AIR ADVECTION
AFTER 12Z.  WIDESPREAD CEILINGS 1 TO 2 THSD FT OVC AND VSBY 5 MILES
IN LIGHT RAIN AND SNOW SHOWERS 18Z TO 00Z TUESDAY.  CEILINGS AOB 1
THSD FT AND VSBY AOB 3 MILES OVER THE MOUNTAINS 18Z TO 00Z TUESDAY.

AVIATION OUTLOOK /BEYOND 18Z MONDAY/...
IFR CONDITIONS POSSIBLE IN THE COOL POOL OVER THE MOUNTAINOUS
COUNTIES THROUGH TUESDAY.

&&

.EQUIPMENT...
CHARLESTON WV DOPPLER RADAR MAY HAVE INTERMITTENT BRIEF OUTAGES DUE
TO EQUIPMENT PROBLEMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR OHZ066-067-075-076-
     083>087.
KY...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...KTB
SHORT TERM...MDP
LONG TERM...CL
AVIATION...KTB
EQUIPMENT...
Hazardous weather outlook, Apr 5, 8:39 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
939 PM EDT SUN APR 5 2009

WVZ038-046-047-070145-
WEBSTER-POCAHONTAS-RANDOLPH-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL MOVE IN MONDAY IN THE WAKE OF A STRONG COLD
FRONT. PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW DURING
MONDAY AFTERNOON. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH
EARLY WEDNESDAY. LIGHT SNOW ACCUMULATIONS COULD WARRANT WINTER
WEATHER ADVISORIES FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.

ALSO...WIND GUSTS MAY EXCEED 45 MPH AT TIMES MONDAY AFTERNOON AND
EVENING...ESPECIALLY FOR THE HIGHER RIDGES. ANOTHER WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-070145-
NICHOLAS-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NICHOLAS COUNTY IN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL MOVE IN MONDAY IN THE WAKE OF A STRONG COLD
FRONT. PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW DURING
MONDAY AFTERNOON. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH
EARLY WEDNESDAY. LIGHT SNOW ACCUMULATIONS COULD WARRANT WINTER
WEATHER ADVISORIES FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.

ALSO...WIND GUSTS MAY EXCEED 45 MPH AT TIMES MONDAY AFTERNOON AND
EVENING...ESPECIALLY FOR THE HIGHER RIDGES. ANOTHER WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-070145-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
VIRGINIA...AND THE NORTHERN LOWLANDS AND SOUTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A
STRONG COLD FRONT PASSES THROUGH THE REGION. SOME STORMS COULD
CONTAIN STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-070145-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...EXTREME SOUTHEAST OHIO...AND THE SOUTHERN LOWLANDS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A
STRONG COLD FRONT PASSES THROUGH THE REGION. SOME STORMS COULD
CONTAIN STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THE COLD FRONT WHICH PASSES TONIGHT...MUCH COLDER AIR WILL
OVERSPREAD THE REGION FOR THE FIRST HALF OF THE WORKWEEK. WITH THE
GROWING SEASON HAVING JUST STARTED...TEMPERATURES BOTH MONDAY
NIGHT AND TUESDAY NIGHT...WILL DROP TO NEAR OR EVEN SLIGHTLY BELOW
FREEZING. A LIGHT COATING OF SNOW IS ALSO POSSIBLE BY LATE MONDAY
NIGHT. FROST AND/OR FREEZE ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-039-040-070145-
TAYLOR-UPSHUR-BARBOUR-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH
CENTRAL WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Special weather statement, Apr 5, 4:53 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT SUN APR 5 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>017-019-
024>026-052330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
RITCHIE-MINGO-LOGAN-BOONE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN...CHAPMANVILLE...
MAN...MADISON
553 PM EDT SUN APR 5 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG COLD FRONT WILL WHIP THROUGH LATE TONIGHT.

AHEAD OF THE FRONT...BRIEF GUSTY SHOWERS AND THUNDERSTORMS ARE
LIKELY. A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE. THE SHOWERS
AND THUNDERSTORMS WILL RACE NORTHEAST AND COULD REACH INTO
SOUTHEAST OHIO AND NORTHEAST KENTUCKY BETWEEN 8 AND 10
OCLOCK. THE SHOWERS COULD REACH WESTERN WEST VIRGINIA AFTER 10 PM.
SO THE EARLY EVENING SHOULD REMAIN DRY.

EVEN WITHOUT A STRONG THUNDERSTORM...WINDS COULD EASILY GUST
AROUND 40 MPH OVERNIGHT. WINDS WILL REMAIN STRONG ON MONDAY...AS
MUCH COLDER AIR POURS IN.

BEFORE DARK THIS EVENING...SECURE LIGHT WEIGHT OBJECTS THAT ARE
OUTSIDE. CONSTRUCTION SITES SHOULD BE SECURED. IF YOU HAVE AN
OPTION...DO NOT PARK VEHICLES UNDER LARGE TREES.

INCREASE YOUR WEATHER AWARENESS NOW...FOR OVERNIGHT.

KTB
Special weather statement, Apr 5, 8:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT SUN APR 5 2009

KYZ101-102-060300-
CARTER-GREENUP-
959 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER AND GREENUP COUNTIES...

AT 955 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES NORTH OF MOREHEAD...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CARTER AROUND 1015 PM...LOAD AROUND 1030 PM
AND GREENUP AROUND 1045 PM.

IF THIS STORM INTENSIFIES...A WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
April 5, 9:20 PM EST
Where
Greenup County, Load
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.550, -82.970

Trees fell onto power lines along Route 7.

Thunderstorm Wind, Carter

When
April 5, 9:25 PM EST
Where
Carter County, 1.82 mi NNE of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.455, -83.070

A barn was destroyed and a mobile home was damaged. Thin sheets of corrugated metal were scattered about the landscape. Several trees were blown over.

Hail, Greenup

When
April 5, 9:44 PM EST
Where
Greenup County, Russell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -82.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156789, 156791, 156790.